1-818-812-7222 Office Hours: 8:00 AM to 5:00 PM
10 Congress St., Suite #300
Pasadena, CA 91105

Vitamin B6 Toxicity

Posted On : April 01, 2015

In recent years, we have noticed a trend of increased Vitamin B6 (Pyroxidine) levels in post Duodenal Switch patients’ laboratory studies.  Vitamin B6 is a water soluble vitamin, however, toxicity can happen with an increase in supplementation. The increased availability and amounts of Vitamin B6 in more supplements such as Calcium, multivitamins and B Complex supplements could be the cause of the trend post weight loss surgery.  Please be sure to check the amounts of Vitamin B6 within your daily supplements.

Vitamin B6 Function:

Vitamin B6 is an important water soluble vitamin which functions as co-enzymes in a number of metabolic pathways including  amino acids, fatty acids, glycogen, and steroid hormones (estrogen, cortisol, androgens and Vitamin D) metabolism.  Other biological functions are hemoglobin synthesis, immune function and inflamation, neurotransmission and gene expression. B6 has been shown to improve carpal tunnel syndrome, PMS, AADHD, Alzheimer’s, acne, lung cancer, high homocysteine levels, asthma, kidney sones, and some cases of depression and arthritis.  The U.S. Daily Recommended dose ins 1.2-2mg for adults.

Toxicity has most often happened from increased supplementation and rarely from food alone except for in a subset of people who may have increased sensitivity, gene mutations or other issues with Vitamin B6. In the average person,  doses of 1000mg per day which is about 800 times the daily amount from food can cause neuropathy and neurotoxicity. There have been instances of toxicity issues at doses of 500mg daily. Other symptoms associated with high levels of B6 are skin rashes, nausea, vomiting, loss of appetite, increased liver function tests, sensitivity to sunlight. Nerve damage or numbness and tingling of the feet, legs and hand, if left untreated, can become irreversible.  Stop taking B6 if you experience any of these symptoms.  The daily U.S. no adverse effects dose is set at a max of 200mg  daily. The daily recommend max limit is 100mg daily.

Drug interactions with high doses of B6 levels are phenobarbital, phenytoin and L-Dopa and cause decrease effectiveness.  B6 deficiency is a side effect of oral contraceptives, isoniazid, cycloserine, pencil amine, methylxanthines, and long term NSAIDs use due to impaired Vitamin B6 metabolism.

Once B6 levels are elevated it is important to to try to decrease intake as much as possible and levels will usually drop in weeks to months.  Read your labels of drinks, energy drinks, multi-vitamin, cold supplements, high B6 foods, protein supplements, and other sources.  These are items that typically have added high levels of B6 supplement.  You can also avoid group Vitamin B supplements and go to individual B vitamins that are needed.

Additional information on Vitamin B6. Please have your surgeon or your primary care physician review your laboratory studies. Seek medical attention if you are experiencing any of the above symptoms or any other unusual symptoms.

picture of food with Vitamin B6
Sources of dietary Vitamin B6

6 responses to “Vitamin B6 Toxicity”

  1. With the understanding that you should watch for symptoms and follow your labs I was wondering.
    If I read this correctly the majority of people are safe at levels of 100mg a day of B6 according to this section in the blog – "The daily U.S. no adverse effects dose is set at a max of 200mg daily. The daily recommend max limit is 100mg daily. ". Is that correct?
    I wonder/worry, along with a few other people, about the added B6 in products – especially the Kirkland calcium citrate that has 10mg B6 per 500mg calcium. FOr a standard daily calcium dose of 1500-2000mg this would be an additional 30-40mg of B6 and that should be OK. Am I understanding that correctly?
    Thanks,
    Pete Apostle

  2. Hello, The short answer is that we do not know. The long answer is that it appears that there is a large gap between the upper end of the normal range and the lever where potential toxicity may occur. On the clinical side, it is not uncommon to see patients with elevated B6 level, or 40-70, but rarely are any patients presenting with signs of B6 toxicity.
    Thank you

  3. My B levels are consistently high and I do not take anything but a multi-vitamin. I do have neuropathy issues, hair loss as well as having elevated liver enzymes and numbness/tingling in my fingertips. Should I be concerned and what should I do. My pcp does not know much about DS so I feel at a loss.

    • Hello, You need complete lab review by your surgeon. IT would also be important not to assume that any symptom that is new is somehow related to the DS.

Leave a Reply

Your email address will not be published. Required fields are marked *